Get access

Neonatal cholinesterase inhibitor poisoning: Materno-fetal exchange of pesticide


Maissa Rayyan, Department of Paediatrics, University Hospital Gasthuisberg, Herestraat 49, 3000 Leuven, Belgium. Fax: +32 16 343209; email:


Abstract:  This is a case report of a neonatal cholinesterase inhibitor poisoning after non-accidental ingestion of a carbamate containing pesticide by the mother prior to delivery. The mother presented with symptoms of cholinesterase inhibitor poisoning at 40 weeks of gestation. A fetal bradycardia was present. The mother improved after administration of intravenous atropine. Spontaneous labour ensued and a term female infant weighing 3200 g was delivered. The infant had signs of cholinergic stimulation and decreased levels of serum cholinesterase. The neonate presented with a marked tachycardia. The heart rate normalized after administration of atropine. Therefore, we concluded that the tachycardia was due to the cholinesterase inhibitor substance, causing catecholamine release by stimulation of nicotinic receptors. Another potential contributing factor to the tachycardia, although unlikely in our patient, was the atropine administered to the mother prior to delivery. Mother and infant recovered well. We conclude that infants can present with tachycardia associated with cholinesterase inhibitor toxicity. Despite the side-effects intravenous atropine should not be withheld in the treatment of mother and infant.

Get access to the full text of this article